Oklahoma, 2017

Damaging Winds in Oklahoma, July 23, 2017

July 23, 2017 · NWS OUN · 2 events in 1 county or zone

A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:21 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 23, 5:21 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sun Jul 23 2017

...Aviation Discussion...

&&

.AVIATION...

For the 00z TAFs:

VFR conditions and light east-southeast winds are likely to
prevail through the TAF period. Thunderstorms at or in the
vicinity of CSM, LAW, and HBR may result in strong wind gusts and
brief reductions in visibility from heavy rain. Thunderstorms
should diminish by late evening.

&&

.PREV DISCUSSION... /issued 236 PM CDT Sun Jul 23 2017/

DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.

Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.

Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  74  96  74 /  40  20  20  20
Hobart OK         99  74  97  75 /  50  40  30  20
Wichita Falls TX 101  74  97  74 /  40  40  30  20
Gage OK           92  68  96  72 /  40  30  20  20
Ponca City OK     93  72  96  74 /  20  10  10  10
Durant OK         98  75  94  73 /  30  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
     028-029-040-041-046-047-050>052.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ030>032-042-043-048.

TX...None.
&&

12/11
Hazardous weather outlook, Jul 23, 2:25 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Sun Jul 23 2017

OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions continue across the region. Heat index
values over 100 degrees will be common across much of central and
southern Oklahoma and north Texas. The most dangerous conditions
will be across southeast Oklahoma where the combination of hot
temperatures and high humidity will result in heat index values at
or above 110 degrees.

Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!

.Thunderstorms...
Isolated to scattered thunderstorms are expected this afternoon
into the evening. There is a Marginal Risk of severe thunderstorms
across all of the area except northern Oklahoma. Gusty, damaging
wind gusts are the primary concern, along with locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.

.Thunderstorms...
Thunderstorm chances may return late Thursday into Friday across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 23, 5:01 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NE NORMAN             35.24N 97.42W
07/23/2017                   CLEVELAND          OK   PUBLIC

            MULTIPLE POWER POLES DOWNED BY STRONG WINDS AT 24TH
            AVENUE NORTHEAST AND CREIGHTON DRIVE

&&

MBS
Local storm report, Jul 23, 5:08 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     7 N ROSEDALE            35.01N 97.19W
07/23/2017                   CLEVELAND          OK   TRAINED SPOTTER

            AT LEAST EIGHT POWER POLES DOWNED FROM STRONG WINDS

&&

MBS
Special weather statement, Jul 23, 5:20 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT SUN JUL 23 2017

OKZ014-232345-
Roger Mills OK-
620 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 645 PM CDT...

AT 619 PM CDT, a strong thunderstorm was located 8 miles southwest of
Cheyenne, moving south at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Berlin and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9990 3564 9971 3544 9957 3543 9958
      3542 9985 3542 9988
TIME...MOT...LOC 2319Z 340DEG 3KT 3552 9977

MAHALE
Special weather statement, Jul 23, 5:30 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
630 PM CDT SUN JUL 23 2017

OKZ041-043-046>048-051-240000-
Coal OK-Atoka OK-Carter OK-Johnston OK-Marshall OK-Murray OK-
630 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Coal...Atoka...
southeastern Carter...Johnston...northern Marshall and southern
Murray Counties Until 700 PM CDT...

AT 627 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles west of Turner
Falls to near Reagan to 5 miles east of Coalgate, moving south at 35
MPH. The strong wind gusts are well ahead of storms and many
locations that see the gusty wind may not see storms.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Ardmore, Madill, Atoka, Tishomingo, Coalgate, Lone Grove, Dickson,
Mannsville, Springer, Ravia, Wapanucka, Stringtown, Lehigh, Mill
Creek, Milburn, Tushka, Dougherty, Bromide, Gene Autry and Clarita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near lakes of south central and southeast Oklahoma, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now. Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3451 9578 3442 9578 3411 9657 3412 9658
      3411 9658 3409 9663 3407 9731 3450 9734
      3443 9669 3468 9607 3468 9593 3467 9588
      3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 2327Z 347DEG 30KT 3442 9725 3432 9669 3454 9613

11
Local storm report, Jul 23, 5:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     1 E TECUMSEH            35.26N 96.92W
07/23/2017  E60 MPH          POTTAWATOMIE       OK   STORM CHASER

            ESTIMATED 50-60 MPH GUSTS BLEW DOWN A MAILBOX AND SOME
            LARGE TREE LIMBS

&&

MBS
Local storm report, Jul 23, 5:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     HOBART                  35.03N 99.09W
07/23/2017  E60 MPH          KIOWA              OK   PUBLIC

&&

DW

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coal

When
July 23, 5:42 PM CST
Where
Coal County, 2.38 mi NNW of Cottonwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.593, -96.213

Five power lines were downed from strong winds near the intersection of Avazini and Polk roads.

Thunderstorm Wind, Coal

When
July 23, 6:00 PM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.430, -96.270

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716701, 716702.